Hail, Camden
- When
- June 20, 3:45 PM EST
- Where
- Camden County, 2.16 mi NNE of Colesburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.950, -81.690
Penny size hail observed along I-95 near Woodbine.
A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A surface trough axis was over southern GA and extended into north FL into the afternoon which served as a focus for convective development over a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 20, 3:24 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 424 PM EDT Wed Jun 20 2018 .NEAR TERM /Through Thursday Night/... Rest of Today: A surface trough extends across southern Georgia into the Suwanee Valley this afternoon, and scattered to numerous showers and storms were developing along and south of this boundary. The light westerly low level flow was pushing the Gulf coast sea breeze inland, and pinning the east coast sea breeze towards the coast. The northerly flow aloft was causing a southeasterly storm motion, and storms should merge across the eastern interior portions of northeast Florida late this afternoon into the early evening. Drier air aloft was noted in the sounding and strong downbursts are expected this afternoon. Locally heavy rainfall is also possible. Outside of convection, it was very hot outside, with temperatures in the low to mid 90s and heat indices around 105 degrees. Tonight: Convection will wind down this evening across northeast Florida due to loss of daytime heating. Showers may redevelop along the Gulf coast late in the night before daybreak in the low level westerly flow, and move into the Suwanee Valley and north central Florida. Otherwise, dry and warm conditions will prevail under partly cloudy skies. Overnight lows will be in the low to mid 70s. Thursday and Thursday Night: Vertically stacked low pressure will move southeastward across southern Iowa and northern Missouri, with surface cold front pushing into the Tennessee Valley and southern Plains. Flow aloft will become more west to northwesterly as the upper ridge just west of the region begins to break down. The Gulf coast sea breeze will continue to be dominant, and the slightly stronger westerly flow will push the sea breeze inland at a quicker rate. Moisture will increase across southeast Georgia on Thursday as the ridging breaks down, with precipitable water values increasing to around 2 inches. If an east coast sea breeze is able to develop, it will be pinned right along the east coast on Thursday. Scattered showers and storms will develop across the western portion of the region, and then move eastward. The greatest chance for storms will be along the coastal counties of northeast Florida. It will be a very hot day once again, with temperatures rising into the low to mid 90s across the region, even at the beaches. High dewpoints will lead to heat indices of 102-110F, and a Heat Advisory may be needed for portions of the region on Thursday. Convection will push into the western Atlantic in the early evening, with mainly dry conditions overnight. Overnight lows will be in the low to mid 70s. .SHORT TERM /Friday Through Saturday Night/... Stacked low pressure will move slowly eastward across Illinois and into Indiana on Friday, and then the upper low will weaken and shift through the Ohio Valley Friday night. The overall flow will become west to southwesterly across the region, with high pressure south of the area. Subtly drier low level air will also move into northeast Florida. This will lead to lower rain chances, especially across the Suwanee Valley and I-10 corridor. A weak shortwave is forecast to move across southeast Georgia on Friday around the base of the upper trough, and the best chances of rain (around 50%) are expected there. Highs will be in the low to mid 90s once again, with heat indices of 100-105F. The upper level trough will lift out to the northeast on Saturday and mid/upper level high pressure will build over the region. Similar rain chances are expected once again, the highest towards the Altamaha River in southeast Georgia and towards Marion County in northeast Florida. .LONG TERM /Sunday Through Wednesday/... Surface and mid-level ridge will nudge northward on Sunday, pushing the enhanced westerly winds northward as well. Upper-level ridge continues to dominate the region, with warm temperatures and thunderstorm chances remaining. Towards the middle of next week, a backdoor frontal boundary may shift into the region as high pressure builds down the eastern seaboard. This may lead to above normal rain chances once again Tuesday and Wednesday, beginning first across southeast Georgia on Tuesday. && .AVIATION... Scattered to numerous showers and storms were developing across the region, and will impact the TAF sites through the afternoon and into the early evening hours. MVFR/IFR conditions are possible in storms. Showers are expected to redevelop near sunrise, especially towards KGNV. South to southwesterly winds 5-10 knots will prevail this afternoon inland outside of thunderstorms, and southeast along the coast as a weak east coast sea breeze moves inland. && .MARINE... A high pressure ridge over central Florida will slowly shift southward through the weekend. This pattern will continue to support a south to southwest wind flow regime through much of the forecast period. Given the mean flow decidedly westerly by Thursday and Friday, there will likely be a greater chance of offshore moving afternoon and evening thunderstorms. Mariners should be aware of the possibility of inclement weather in the aftn and evening hours and stay updated on the latest statements and warnings. For the offshore waters, there is some chance of southerly winds near the 15-20 kt range in the evening and into part of the overnight hours through the weekend. Rip Currents: Low risk of rip currents through the end of the week. && .PRELIMINARY POINT TEMPS/POPS... AMG 74 96 74 91 / 30 30 20 30 SSI 76 93 76 90 / 20 40 20 30 JAX 74 96 74 94 / 40 60 20 30 SGJ 74 92 74 91 / 40 50 20 40 GNV 74 92 74 91 / 40 50 10 30 OCF 75 91 75 90 / 40 40 10 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && 23/Kennedy/Bricker
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
351 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 NW NORMANDY 30.33N 81.79W
06/20/2018 Duval FL EMERGENCY MNGR
DOWNED TREE ON TOP OF HOME. PERSON TRAPPED INSIDE BUT
OTHERWISE UNHARMED.
&&
WCORLESSPRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
355 PM EDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM LIGHTNING 4 NW NORMANDY 30.35N 81.82W
06/20/2018 Duval FL EMERGENCY MNGR
TRANSFORMER DAMAGED AND SMOKING DUE TO THUNDERSTORM.
&&
WCORLESSSpecial Weather Statement National Weather Service Jacksonville FL 358 PM EDT WED JUN 20 2018 FLZ025-125-202045- Inland Duval FL-Coastal Duval FL- 358 PM EDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL 445 PM EDT... At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near Oceanway, or 7 miles north of Arlington, moving southeast at 5 mph. Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph can be expected along with possible minor damage. Locations impacted include... Jacksonville, Arlington, Oceanway, Craig Field, Fort Caroline and Tallyrand. LAT...LON 3041 8170 3053 8157 3039 8140 3024 8158 TIME...MOT...LOC 1958Z 310DEG 5KT 3044 8157 PETERSON
Special Weather Statement National Weather Service Jacksonville FL 401 PM EDT WED JUN 20 2018 FLZ022-023-030-031-202045- Columbia FL-Baker FL-Union FL-Bradford FL- 401 PM EDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...SOUTHWESTERN BAKER...UNION AND EAST CENTRAL COLUMBIA COUNTIES UNTIL 445 PM EDT... At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near Olustee, or 15 miles east of Lake City, moving south at 10 mph. Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph can be expected along with possible minor damage. Locations impacted include... Lake Butler, Palestine Community, Groves, Lulu, Olustee, Sanderson and Ellerbee. LAT...LON 3032 8261 3042 8226 3014 8210 2995 8248 TIME...MOT...LOC 2001Z 340DEG 11KT 3025 8240 PETERSON
Special Weather Statement National Weather Service Jacksonville FL 429 PM EDT WED JUN 20 2018 GAZ152-164-165-202115- Inland Camden GA-Brantley GA-Charlton GA- 429 PM EDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN... SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 515 PM EDT... At 429 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Woodbine, moving southeast at 10 mph. Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph can be expected along with possible minor damage. Locations impacted include... Woodbine and Tarboro. LAT...LON 3103 8201 3114 8186 3099 8166 3080 8187 TIME...MOT...LOC 2029Z 318DEG 11KT 3100 8188 PETERSON
Special Weather Statement National Weather Service Jacksonville FL 444 PM EDT WED JUN 20 2018 FLZ031-032-036-037-202130- Putnam FL-Alachua FL-Bradford FL-Clay FL- 444 PM EDT WED JUN 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALACHUA... SOUTHEASTERN BRADFORD...NORTHWESTERN PUTNAM AND SOUTHWESTERN CLAY COUNTIES UNTIL 530 PM EDT... At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over Lake Geneva, or near Keystone Heights, moving southeast at 15 mph. Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Interlachen, Keystone Heights, Melrose, Hawthorne, Melrose Landing, Lake Geneva, Florahome, Putnam Hall and Mannville. LAT...LON 2982 8214 2984 8192 2964 8177 2956 8207 TIME...MOT...LOC 2044Z 331DEG 12KT 2974 8198 PETERSON
The Jacksonville radar (KJAX), 52 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail. Local standard time, as filed.
Penny size hail observed along I-95 near Woodbine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769130.